New Jersey, 2004

Damaging Wind in New Jersey, May 28, 2004

May 28, 2004 · NWS PHI · 1 event in 1 county or zone

A trained SKYWARN Spotter measured a wind gust to 59 mph during a severe thunderstorm in Franklin Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A trained SKYWARN Spotter measured a wind gust to 59 mph during a severe thunderstorm in Franklin Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 9:50 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 28, 9:50 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EDT FRI MAY 28 2004

WILL ISSUE UPDATED FCST TO REMOVE MORNING WORDING. SFC ANALYSIS
SHOWS LOW PRES JUST N OF NY STATE BORDER. COLD FRONT XTNDS FM LOW SW
THRU W NY...ACROSS NW PA...THEN INTO OH AND S IN. WARM FNT XTND FM
THE LOW PRES S INTO NYC REGION THEN INTO ATLANTIC WATERS. TROF BTWN
THE TWO FNTL ZONES XTNDS FM E PA INTO NC. FINGER OF MOIST AIR WITH
DP/S MID 60S TO AROUND 70 STREAMS UP AHD OF TROF AND CVRS MOST OF
FA.

SHRA/TSTM CONT ESP IN E FA...BUT CVRG HAS DCRSD. WILL KEEP PVS PCPN
AFTN WORDING OF CHANCE BUT NUDGE UP PERCENT TO 50. WILL KEEP CUR
TEMP FCST. LOTS O CLDS...BUT WAA AND LATE SPRING HEATING ENUF TO
KEEP TEMPS RISING.

WOODWORTH

PREV AFD***********************************************************

.SHORT TERM (TODAY AND TONIGHT)...

IR STLT LOOP OVERNIGHT SHOWS EXTSV MID/HI CLD COVER OVR THE MID
ATLANTIC RGN...SOME OF IT BEING HI-LVL BLOW OFF FROM TSTMS OVER THE
OH VLY. THE AIR MASS OVER US IS QUITE HUMID WITH MID 60S DEWPTS AND
IT REMAINS SMWHT UNSTABLE EVEN LATE AT NIGHT. SCT SHRA AND TSRA CONT
TO DVLP ATTM...WITH THE STGST CLUSTER NOW MOVG ACRS THE CHES BAY
INTO CNTRL DELMARVA.  THE SFC CDFNT REMAINS WELL TO THE NW WITH A
PRE-FRNTL SFC TROF EXTDG SWD ACRS ERN PA INTO THE UPPER CHES BAY.

CONDS APPEAR FVRBL FOR MORE WDSPRD TSTMS THIS MRNG AHD OF THE
CDFNT...SO HAVE INCRD POPS TO LIKELY FOR FIRST HALF OF TDA. THEN THE
PRE-FNTL TROF IS FCST TO MOVE EWD AND THE SFC WINDS OVR THE AREA
BECOME MORE W TO NW. HWVR...THE CDFNT IS NOT YET THRU THE AREA AND
THE AIR MASS RETAINS SOME INSTBY...SO IT SEEMS PRUDENT TO KEEP A CHC
FOR TSTMS INTO THE ERY AFTN N AND W OF PHILA...AND LATE AFTN FURTHER
S AND E.

COOLER AND MUCH DRIER AIR IS FCST TO SPREAD INTO THE AREA TONIGHT ON
NW WINDS BEHIND THE CDFNT. CLOUDS SHOULD CLEAR FROM THE NW TO SE
DURG THE AFTN AND EVE HOURS.

&&

.LONG TERM (SATURDAY AND BEYOND)...

SAT AND SUN STILL LOOK TO BE PLEASANT AND MILD AS SFC HIGH PRES AND
UPPER LVL RDG AXIS BUILD OVER THE NERN US.  SOME CLDS AND HUMIDITY
BEGIN TO RETURN FROM THE S LATE SUN OR SUN NIGHT BUT NO PRECIP IS
EXPECTED UNTIL MEMORIAL DAY. THEN THERE IS A CHC FOR TSTMS AHD OF A
FNTL PASSAGE LATE IN THE DAY.

&&

.MARINE...

SOUTHERLY FLOW AHEAD OF THE COLD FRONT THIS MRNG THEN WINDS BECOME
MORE WEST THIS AFTN BEFORE TURNING AROUND TO THE NW TNGT. WINDS AND
SEAS DONT LOOK LIKE THEY REACH SCA CRITERIA ALTHOUGH BUOY 44009
GUIDANCE SHOWS 5 FT THIS AFTN. I THINK THIS IS OVERDONE.

THEN HIGH PRES BUILDS IN OVER THE WEEKEND WITH THE OFFSHORE FLOW
BECOMING SOUTHERLY DURING SUN AS THE HIGH MOVES E. WE DONT EXPECT
SCA CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...

AN AREA OF STRATUS OVER NJ HAS BEEN BREAKING UP ON THE EDGES TO THE
WEST AS YOU HEAD TOWARD PHL AND ILG. THE SHWRS AND TSTMS OVER VA/WV
SHOULD MOVE OVER THE REGION BY 12Z AND CONTINUE INTO THE MRNG. THIS
PCPN SHOULD BREAK UP MOST OF THE STRATUS EXCEPT NEAR THE COAST WITH
THE WIND FETCH REMAINS FROM THE OCEAN. IN MD/DE/SNJ...CIG SHUD BE
AROUND 1 THSD FT AND A BIT HIGHER FARTHER N BUT VSBY SHOULD DROP
SOME IN LIGHT FOG. LOWER CONDITIONS ARE LIKELY IN SHOWERS AND TSTMS
WHERE CIGS AND VSBY WILL DROP IN PSBLY HEAVY RAIN.

CONDITIONS WILL IMPROVE RAPIDLY TO VFR AROUND MIDDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 72 45 65 38 / 70 10  0 10
ABE 76 49 71 42 / 70 10  0 10
RDG 77 50 71 43 / 70 10  0 10
PHL 80 56 75 52 / 60 20  0 10
12N 76 50 69 43 / 70 10  0 10
SMQ 78 52 72 45 / 70 10  0 10
TTN 79 53 72 47 / 70 10  0 10
MIV 79 55 73 50 / 60 20  0 10
N55 75 56 69 55 / 60 20  0 10
ACY 78 54 71 51 / 60 20  0 10
ILG 79 54 72 51 / 60 20  0 10
DOV 78 55 73 52 / 60 20  0 10
GED 80 55 74 52 / 60 30  0 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

AMC/RNS
Hazardous weather outlook, May 28, 4:30 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT FRI MAY 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-
PAZ054-055-060>062-067>071-290930-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
530 AM EDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMC

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 28, 2:05 PM EST
Where
Somerset County, Middle Bush
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.500, -74.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398046.